Robust estimation of high-dimensional covariance and precision matrices

Marco Avella-Medina, Heather S. Battey, Jianqing Fan, Quefeng Li

Research output: Contribution to journalArticlepeer-review

50 Scopus citations


High-dimensional data are often most plausibly generated from distributions with complex structure and leptokurtosis in some or all components. Covariance and precision matrices provide a useful summary of such structure, yet the performance of popular matrix estimators typically hinges upon a sub-Gaussianity assumption. This paper presents robust matrix estimators whose performance is guaranteed for a much richer class of distributions. The proposed estimators, under a bounded fourth moment assumption, achieve the same minimax convergence rates as do existing methods under a sub-Gaussianity assumption. Consistency of the proposed estimators is also established under the weak assumption of bounded 2+ϵ moments for ϵ∈ (0,2). The associated convergence rates depend on ϵ.

Original languageEnglish (US)
Pages (from-to)271-284
Number of pages14
Issue number2
StatePublished - Jun 1 2018
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Applied Mathematics
  • Agricultural and Biological Sciences (miscellaneous)
  • General Agricultural and Biological Sciences
  • Statistics and Probability
  • Statistics, Probability and Uncertainty
  • General Mathematics


  • Constrained l-minimization
  • Leptokurtosis
  • Minimax rate
  • Robustness
  • Thresholding


Dive into the research topics of 'Robust estimation of high-dimensional covariance and precision matrices'. Together they form a unique fingerprint.

Cite this